Thunderstorm Wind, Harmon
- When
- August 11, 4:35 PM CST
- Where
- Harmon County, 3.75 mi WNW of Gould
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.685, -99.833
Hollis (HOLL) Mesonet observation.
Scattered high-based convection moved from the eastern Texas Panhandle into portions of western and central Oklahoma on the evening of the 11th. Amidst significant downdraft potential energy, scattered damaging wind events (some significant) were noted across the previously mentioned areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Scattered high-based convection moved from the eastern Texas Panhandle into portions of western and central Oklahoma on the evening of the 11th. Amidst significant downdraft potential energy, scattered damaging wind events (some significant) were noted across the previously mentioned areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 11, 1:58 PM CST, 2 hours 37 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
258 PM CDT Fri Aug 11 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Saturday)
Issued at 257 PM CDT Fri Aug 11 2023
The combination of extreme heat, active fire weather, and severe
potential continues across our area this evening and tomorrow. Heat
indices are clearing well into the 110s across a wide swath of our
area this afternoon, and dangerous heat conditions will persist
until this evening.
Cumulus clouds are slowly developing in the central Texas panhandle
as a pseudo-dryline mixes eastward. These may provide the impetus
for convective development across southwest Oklahoma by 5:00 p.m.
Other chances at storm development will occur this evening in
western north Texas along the dryline, and near a slowly lifting
warm front in northwest Oklahoma. The latest HRRR is only weakly
hinting at storm development, but CAMs have generally been
underconvective this week. MLCAPE values barely over 1,000 J/kg will
be markedly lower than last night, so storm longevity especially
after sunset is in question. However, DCAPE values are as high as
they have been all week - in the 1,600-2,000 J/kg range, driven by
hot, well-mixed boundary layers and dry mid-levels. Damaging wind
gusts up to 70 mph are possible with the strongest cores, as well as
lightning which will likely aid in new fire ignitions in western
north Texas.
After another uncomfortably warm overnight (most areas will fail to
get below 75), we get to run it all back tomorrow for the first day
of the weekend. Storm chances will continue tonight across much of
the area, but particularly northern and central Oklahoma. These will
linger into tomorrow morning. Red flag warnings will continue
tomorrow afternoon in western north Texas as elevated fire weather
continues. ERCs will edge back up toward the 90th percentile with
winds gusting up to about 25 mph from the south and relative
humidities dropping to about 20 percent. Meanwhile, excessive heat
warnings are in effect for most of the Red River Valley, while heat
advisories are in effect for most of central Oklahoma. Upgrades may
be required as the forecast comes more into focus, but for now it
appears mid-70s dewpoints are possible near and east of I-35.
Meister
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 257 PM CDT Fri Aug 11 2023
Storm chances will increase early tomorrow night across the
northwestern part of Oklahoma as a wave rounds the subtropical ridge
into Kansas. Instability will be modest at first, but - stop me if
you've heard this before - deep, well-mixed boundary layers should
encourage forward propagation of outflow and a damaging wind
threat. These storms will likely encounter richer boundary-layer
moisture across north central Oklahoma just as the LLJ increases
to about 35- 45 knots. The threat for severe weather will likely
be maximized in this corridor early during the overnight period.
Chances for storms will continue to linger into early Sunday
morning, and will leak southward into central Oklahoma.
The best chance for widespread storms in the upcoming period looks
to be Sunday night. A powerful closed low will dip southeastward
into the Upper Midwest, bringing the northern half of our area into
30-40 knots of westerly flow. Heavy rainfall looks like the primary
hazard, especially across the northern half of Oklahoma. Severe
weather looks a bit more uncertain due lower overall instability,
but will be monitored.
After rain chances diminish on Monday afternoon, things do look to
calm down for the rest of next week. That's going to let us get hot
and humid once more.
Meister
&&
.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Fri Aug 11 2023
VFR conditions are expected to prevail through the period. South
winds are expected outside of thunderstorms. Thunderstorm chances
are highest across western and northern Oklahoma late this
afternoon through the evening, but chances are only 20-30% and not
high enough to include explicit mention at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 103 77 101 74 / 10 20 30 20
Hobart OK 108 78 106 74 / 20 30 20 20
Wichita Falls TX 108 82 109 80 / 20 30 10 10
Gage OK 103 71 97 69 / 20 30 40 50
Ponca City OK 101 73 94 73 / 10 40 40 50
Durant OK 105 79 103 80 / 10 0 10 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ006>008-011>013-
015>018-021-022.
Heat Advisory from noon to 9 PM CDT Saturday for OKZ007-008-012-
013-018>036-040>043.
Excessive Heat Warning until 9 PM CDT this evening for OKZ019-
020-023>048-050>052.
Excessive Heat Warning from noon to 9 PM CDT Saturday for
OKZ037>039-044>048-050>052.
TX...Heat Advisory from noon to 9 PM CDT Saturday for TXZ083-084-087.
Excessive Heat Warning until 9 PM CDT this evening for
TXZ083>090.
Excessive Heat Warning from noon to 9 PM CDT Saturday for TXZ085-
086-088>090.
Red Flag Warning until 9 PM CDT this evening for TXZ083>090.
Red Flag Warning from noon to 9 PM CDT Saturday for TXZ083>090.
&&
SHORT TERM...04
LONG TERM....04
AVIATION...08Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 324 PM CDT Fri Aug 11 2023 OKZ004>048-050>052-TXZ083>090-122030- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 324 PM CDT Fri Aug 11 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Evening and Tonight... .Thunderstorms... Isolated to scattered thunderstorms are expected this evening over western and northern Oklahoma...with isolated thunderstorms also possible over western north Texas. A few storms may be capable of producing damaging wind gusts and small hail. .Dangerous Heat... Excessive heat and humidity is occurring over most of Oklahoma and western north Texas this evening. Heat index values of 105 to 115 degrees are expected. .Fire Weather... Elevated fire weather will combine with very fire-prone fuels to result in the potential for problematic fire spread and behavior this evening in western north Texas. The chance of new fires is enhanced due to lightning that occurred with last night's storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Chances for thunderstorms will continue through the weekend. A few strong to severe storms will be possible each day, however widespread severe weather is not expected. .Dangerous Heat... Excessive heat and humidity spread northward over much of Oklahoma and north Texas from Friday through the upcoming weekend. .Fire Weather... Elevated fire weather will continue across western north Texas through the weekend. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Preliminary Local Storm Report
National Weather Service Norman OK
343 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM Tstm Wnd Dmg 4 NNW Lakeside City 33.88N 98.58W
08/10/2023 Wichita TX Amateur Radio
Delayed report from August 10th. 12 to 24
inch diameter tree branch blown down. Time
estimated via radar.
&&
MDUPreliminary Local Storm Report
National Weather Service Norman OK
346 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM Tstm Wnd Dmg 1 W Wichita Falls 33.91N 98.51W
08/10/2023 Wichita TX Amateur Radio
Delayed report from August 10th. Garage
doors of large metal building blown in. Time
estimated via radar.
&&
MDUPreliminary Local Storm Report
National Weather Service Norman OK
351 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM Tstm Wnd Dmg 3 WSW Wichita Falls 33.90N 98.54W
08/10/2023 Wichita TX Broadcast Media
Delayed report from August 10th. Large
(500-ft tall) radio tower collapsed. Time
estimated via radar.
&&
MDUPreliminary Local Storm Report
National Weather Service Norman OK
450 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM Tstm Wnd Dmg 2 W Wichita Falls 33.91N 98.52W
08/10/2023 Wichita TX Trained Spotter
Delayed report from August 10th. The corner
of an apartment building had its roof
removed and partial wall collapse to second
floor unit. Time estimated via radar.
&&
MDUSpecial Weather Statement
National Weather Service Norman OK
511 PM CDT Fri Aug 11 2023
OKZ033-034-TXZ083-112245-
Harmon OK-Greer OK-Hardeman TX-
511 PM CDT Fri Aug 11 2023
...Strong thunderstorms will impact portions of Harmon, western Greer
and northwestern Hardeman Counties through 545 PM CDT...
At 511 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Vinson to 8 miles
northeast of Kirkland. Movement was northeast at 15 mph.
HAZARD...Wind gusts of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hollis, Gould, Vinson, McKnight, and McQueen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3468 10000 3489 9997 3505 9956 3451 9976
3451 9984 3449 9982 3447 9981 3439 10000
TIME...MOT...LOC 2211Z 234DEG 14KT 3484 9977 3448 9996
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
30Special Weather Statement
National Weather Service Norman OK
527 PM CDT Fri Aug 11 2023
OKZ008-112245-
Kay OK-
527 PM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of northeastern Kay
County through 545 PM CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hardy, moving southeast at 30 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hardy and northeastern Kaw Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3681 9675 3692 9698 3700 9694 3700 9675
TIME...MOT...LOC 2227Z 293DEG 24KT 3697 9686
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
30The Altus AFB radar (KFDR), 86 km away, was scanning. The volume nearest the first event began at 22:34 UTC.
13 thunderstorm wind, 1 hail. Local standard time, as filed.
Hollis (HOLL) Mesonet observation.
Report of trees blown down. Time is radar estimated.
Phone call report of numerous power poles blown down and sporadic roof damage across Elk City. Time is radar estimated.
Butler (BUTL) Mesonet observation.
Butler (BUTL) Mesonet observation.
Butler (BUTL) Mesonet observation.
Watonga (WATO) Mesonet observation.
Watonga (WATO) Mesonet observation.
Watonga Airport (KJWG) observation.
Social media report of dime to nickel size hail in south-central Altus.
Social media video showing multiple tree branches blown down and damage to a small outbuilding. Time is radar estimated.
Social media image showing a 6 12-inch diameter tree limb blown down. Time is radar estimated.
Altus Air Force Base (KLTS) observation.
Altus (ALTU) Mesonet observation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129578, 1129567, 1129568, 1135862, 1135866, 1135867, 1135870, 1135869, 1135880, 1135885, 1135886, 1135891, 1135895, 1135897.